Hello, in early May of this year, my 78 year old mother was placed into ICU for acute kidney failure and nearly died. Miraculously, she survived. However, she entered into a vicious state of delirium. (Note: Prior to being admitted to the ICU, her mind was very sharp with no history of Alzheimer's or dementia.) Her delirium was so bad that she was moaning and yelling - so much so that she was kicked out of three rehab centers because she was disturbing other residents. Eventually, after trying almost every drug on the market, she recovered from the delirium and her mental status improved drastically. Unfortunately, with all of the stress she went through during the past three months, she became very weak.
She is now back in a rehab center. About a week ago, she was so frail that my Mom could not swallow her saliva. Her saliva was collecting in her throat and she began choking on it. So three days ago, she was put on a scopolamine patch that dried out her mouth and throat. However, when I heard the word scopolamine, I felt chills go down my spine. From my background as a chemist, I was aware that scopolamine was notorious for inducing delirium. Elderly people are especially sensitive to scopolamine and its family of drugs.
Sure enough, when I saw her the following day after she was put on the scopolamine patch, she began to say weird things (such as dead fish on the counter or talking to her Aunt who passed away several years ago). I realized that she was becoming delirious again. Yesterday, she started that moaning cycle again.
It would be horrible if she were to get back into that intense and vicious state of delirium again. If this were to happen, she would not survive for long. She needs to get off of the scopolamine patch immediately. One doctor recommended ipratropium bromide (aka Atrovent), but this drug is very similar to scopolamine. I am afraid that this drug will push her into delirium again. Does anyone here on this site know of an alternative drug that will dry the mouth and throat without inducing delirium? At this point, my knowledge of medicine has reached a dead end. Thank you.